Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 15, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 19, 2023, 2:59 AM CDT for 26 counties in Kansas. It took effect at Apr 19, 2023, 1:53 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2023, 2:59 AM CDT (07:59 UTC)
- In effect from
- Apr 19, 2023, 1:53 PM CDT
- Expired
- Apr 20, 2023, 6:25 AM CDT
- In force
- 17 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
648 WWUS73 KICT 190759 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 259 AM CDT Wed Apr 19 2023 KSZ053-069-083-192200- /O.CAN.KICT.WI.Y.0014.000000T0000Z-230419T0800Z/ /O.NEW.KICT.WI.Y.0015.230419T2300Z-230420T0900Z/ Chase-Butler-Sedgwick- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 259 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CDT THURSDAY... ...WIND ADVISORY EARLY THIS MORNING ALLOWED TO EXPIRE AT 3 AM... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Chase, Butler and Sedgwick Counties. * WHEN...From 6 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * Additional Details...Winds have diminished some early this morning, thus this mornings wind advisory has expired. But south winds of 20 to 25 mph with gusts to around 30 mph are still possible this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>052-067-068-082-190900- /O.CAN.KICT.WI.Y.0014.000000T0000Z-230419T0800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, and Kingman 259 AM CDT Wed Apr 19 2023 ...WIND ADVISORY WILL ALLOWED TO EXPIRE AT 3 AM... South winds have diminished some across portions of central Kansas, thus the wind advisory will be allowed to expire. But south winds will continue at 20 to 25 mph with gusts to around 30 mph. $$ KSZ070>072-092>096-098>100-192200- /O.NEW.KICT.WI.Y.0015.230419T2300Z-230420T0900Z/ Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 259 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CDT THURSDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of South Central and Southeast Kansas. * WHEN...From 6 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Ketcham
4 follow-up statements
676 WWUS73 KICT 191853 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 153 PM CDT Wed Apr 19 2023 KSZ032-033-047>052-067-068-082-091-200900- /O.EXB.KICT.WI.Y.0015.230419T2300Z-230420T1200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Anthony, Harper, and Attica 153 PM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM CDT THURSDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Meanwhile, a cold front will push southward tonight with winds switching to the northwest at 25 to 35 mph and gusts up to 50 mph. * WHEN...From 6 PM this evening to 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ053-069>072-083-092>096-098>100-200900- /O.EXT.KICT.WI.Y.0015.230419T1853Z-230420T1200Z/ Chase-Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 153 PM CDT Wed Apr 19 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. Meanwhile, a cold front will push southward late tonight with winds switching to the northwest and could reach advisory levels. * WHEN...Now until 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
375 WWUS73 KICT 200302 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1002 PM CDT Wed Apr 19 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200- /O.CON.KICT.WI.Y.0015.000000T0000Z-230420T1200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1002 PM CDT Wed Apr 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of a cold front. Then a shift to a northwest wind at 25 mph to 35 mph with gusts up to 50 mph behind the front later tonight. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
522 WWUS73 KICT 200321 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1021 PM CDT Wed Apr 19 2023 KSZ032-047-201200- /O.NEW.KICT.HW.W.0002.230420T0800Z-230420T1200Z/ /O.EXT.KICT.WI.Y.0015.000000T0000Z-230420T0800Z/ Russell-Barton- Including the cities of Russell and Great Bend 1021 PM CDT Wed Apr 19 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM CDT THURSDAY... ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 7 AM CDT THURSDAY... * WHAT...For the Wind Advisory, east to northeast winds 20 to 30 mph with gusts up to 45 mph. For the High Wind Warning, north to northwest winds 25 to 35 mph with gusts up to 60 mph expected behind a cold front. * WHERE...Russell and Barton Counties. * WHEN...For the High Wind Warning, from 3 AM to 7 AM CDT Thursday. For the Wind Advisory, until 3 AM CDT Thursday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ033-048>053-067>072-082-083-091>096-098>100-201200- /O.CON.KICT.WI.Y.0015.000000T0000Z-230420T1200Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1021 PM CDT Wed Apr 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of a cold front. Then a shift to a northwest wind at 25 mph to 35 mph with gusts up to 50 mph behind the front later tonight. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
728 WWUS73 KICT 201125 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 625 AM CDT Thu Apr 20 2023 KSZ032-047-201230- /O.CAN.KICT.HW.W.0002.000000T0000Z-230420T1200Z/ Russell-Barton- Including the cities of Russell and Great Bend 625 AM CDT Thu Apr 20 2023 ...HIGH WIND WARNING IS CANCELLED... The strong winds have diminished across central Kansas. Northwest winds of 25 to 35 mph are still possible for the morning hours. $$ KSZ033-048>053-067>072-082-083-091>096-098>100-201230- /O.CAN.KICT.WI.Y.0015.000000T0000Z-230420T1200Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 625 AM CDT Thu Apr 20 2023 ...WIND ADVISORY IS CANCELLED... The strong winds have diminished across central Kansas. Northwest winds of 25 to 35 mph are still possible for the morning hours. . $$ Ketcham
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 11:42 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 18, 11:42 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1142 PM CDT Tue Apr 18 2023 .SHORT TERM...(This evening through Friday night) Issued at 325 PM CDT Tue Apr 18 2023 Tonight Current satellite imagery/surface observations show deeper quality moisture surging northward across Texas and cross the Red River into southern Oklahoma. We will see the northern fringes of the moisture plume continue to work its way into Kansas for late this afternoon and increase tonight. A stout cap aloft looks to prevent convective attempts today unless enough low level convergence can be realized to allow isolated storms to materialize along the dry line late this afternoon/evening. This small initiation chance would occur generally west/northwest of a Russell to Great Bend line and storm motion could move it across central Kansas. High DCAPE values, steep mid-level lapse rates, and wind shear aloft supports severe storm potential with any storm that can develop. Any storm that develops would shift north of central Kansas after 11pm with south winds remaining gusty through the night as a strong low level jet persists. CDJ Main challenge/concern is convective chances and evolution late Wednesday into early Thursday morning. A stronger cross Pacific upper jet will help amplify an upper trof moving across the western conus into the Rockies thru Wednesday afternoon. Several shortwaves moving through this evolving upper trof will affect the area as it moves slowly eastward across the central conus through Friday. The higher impact weather is expected on Wednesday evening through Wednesday night with an initial upper trof. A conditional risk for discrete supercells will exist along a dry-line (DL) extending southward from a surface low where a cold front looks to sag into portions of west central Kansas Wednesday afternoon. Position of the DL is the first challenge with some short term models like the RAP/GFS further east with it position (just east of I-135) and the NAM further west of the I-135 corridor. That said, there looks to be ample MLcape (at or above 3000 j/kg) and sufficient deep layer shear oriented normal to the DL for supercell storms. Steep mid-level lapse rates will lend itself to very large hail potential with enlarged hodographs also supporting a tornado risk as well. As with last weeks setup, there is a capping issue initially again along the DL for deep sustained updrafts. That said will continue to highlight that caveat potential. Higher confidence with stronger forcing from the approaching upper trof and cold front later in the evening for eventual transition to quasi-linear mode. However, could still see some supercell characteristics for severe marginal hail/brief spin-up vortices, before mainly a wind threat and then diminishing later in the night across eastern Kansas. Otherwise, much cooler for the end of the week with lingering shower/convective chances early Thursday in southeast Kansas with perhaps some shower chances under the lingering upper trof on Friday. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 325 PM CDT Tue Apr 18 2023 A rather cool regime prevail across the area over the weekend as the departing upper trof/low which moves into the Ohio Valley merges with another upper low which consolidates over the northern Great Lakes. This will maintain a seasonally chilly airmass and surface ridge across the central conus with temperatures below climo and a potential freeze early Saturday morning and early Sunday morning. An upstream upper trof moving off the Pacific could affect the central Plains sometime early next week with some precip chances though temperatures still look seasonably cool. KED && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1135 PM CDT Tue Apr 18 2023 The main concern for the TAF period will be MVFR cigs overtaking south central Kansas from 06z through 13z affecting sites KICT and KHUT. MVFR cig will also affect KCNU around 13z and last until about 00z. Southernly winds at 20 to 30 kts with gusts 35 to 40 kts will continue throughout the night across the region. A cold front looks to stall out over central Kansas Wednesday, switching and decreasing winds from the south to the north for sites KRSL and KGBD. Toward the end of the TAF period there is a chance of thunderstorms across central Kansas. && .FIRE WEATHER... Issued at 325 PM CDT Tue Apr 18 2023 Very high grassland fire conditions will persist through the evening hours as south winds will remain occasionally strong and gusty, especially west of the Kansas turnpike. Despite higher daytime humidity values on Wednesday, strong south winds and warm temperatures will result in very high fire danger again across south central and much of southeast Kansas. Decent chances for wetting rains are expected Wednesday night as cold front moves across the area. Cooler weather is expected behind the front for a few days with temperatures falling below freezing in some areas Friday night and Saturday night. Gusty northwest winds and lower daytime humidity levels on Friday afternoon may result in a period of very high fire danger across portions of central and south central Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 85 52 70 / 10 10 50 0 Hutchinson 62 85 48 68 / 20 10 50 0 Newton 62 83 50 68 / 20 20 60 0 ElDorado 63 82 52 68 / 10 20 70 10 Winfield-KWLD 64 84 53 72 / 10 10 60 10 Russell 59 80 44 65 / 20 10 40 10 Great Bend 59 82 44 66 / 20 10 40 0 Salina 63 83 48 68 / 30 20 70 10 McPherson 63 83 48 67 / 20 20 60 0 Coffeyville 64 77 58 72 / 10 10 60 50 Chanute 64 77 56 70 / 10 10 70 40 Iola 64 76 55 69 / 10 10 70 40 Parsons-KPPF 64 77 58 71 / 10 10 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM CDT Wednesday for KSZ032-033-047>053- 067>069-082-083. && SHORT TERM...CDJ/KED LONG TERM...KED AVIATION...LH FIRE WEATHER...KED
Hazardous weather outlook, Apr 18, 9:49 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 949 PM CDT Tue Apr 18 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 949 PM CDT Tue Apr 18 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong southerly winds of 30 to 40 mph gusting to near 50 mph at times will persist into the overnight hours. Refer to the wind advisory for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very high grassland fire danger is expected Wednesday afternoon, mainly across south central and much of southeast Kansas. There is a risk for severe thunderstorms late Wednesday afternoon through early Wednesday night. The main threats will be very large hail up to 2 inches in diameter and damaging winds to 70 mph. A tornado is also possible. The greatest severe risk and impacts appears to be in the early evening for locations along and west of the Kansas turnpike. A few thunderstorms may linger thru Thursday morning across southeast Kansas. The risk for severe storms appears low. Very high fire danger is possible Friday afternoon across parts of central and south central Kansas. Freezing temperatures are possible early Saturday morning across central Kansas and portions of southeast and central Kansas early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Apr 18, 9:59 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT TUE APR 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM NON-TSTM WND GST RUSSELL AIRPORT 38.87N 98.81W
04/18/2023 M60 MPH RUSSELL KS ASOS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 5:28 PM CDT | Special Weather Statement | ICT | Harvey | 47 min |
| Apr 19, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 38 min |
| Apr 19, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 17 min |
| Apr 19, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 24 min |
| Apr 19, 6:47 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Apr 19, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Harvey, Marion | 52 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.